Hearing Health Blog

Woman with ringing in her ears after taking this common medication.

You get up in the morning, and there’s ringing in your ears. They were fine yesterday so that’s peculiar. So now you’re asking yourself what the cause could be: you haven’t been working in the shop (no power tools have been around your ears), you haven’t been playing your music at an excessive volume (it’s all been very moderate of late). But you did have a headache yesterday, and you did take some aspirin last night.

Could the aspirin be the cause?

And that prospect gets your brain going because perhaps it is the aspirin. You feel like you remember hearing that some medications can produce tinnitus symptoms. Could aspirin be one of those medicines? And if so, should you stop taking it?

What’s The Relationship Between Tinnitus And Medications?

The enduring rumor has associated tinnitus symptoms with countless medicines. But those rumors aren’t really what you’d call well-founded.

It’s commonly believed that a huge variety of medications cause tinnitus or tinnitus-like symptoms. The truth is that there are a few types of medications that can produce tinnitus or tinnitus-like symptoms. So why do so many people believe tinnitus is such a common side effect? Here are some hypotheses:

  • It can be stressful to start using a new medicine. Or, in some instances, it’s the underlying cause, the thing that you’re using the medication to deal with, that is stressful. And stress is commonly associated with tinnitus. So in this situation, the tinnitus symptoms aren’t being caused by the medication. The whole ordeal is stressful enough to cause this sort of confusion.
  • The condition of tinnitus is pretty prevalent. Persistent tinnitus is a problem for as many as 20 million people. When that many people deal with symptoms, it’s unavoidable that there will be some coincidental timing that appears. Unrelated tinnitus symptoms can begin right around the same time as medicine is taken. Because the timing is, coincidentally, so close, people make some false (but understandable) assumptions about cause-and-effect.
  • Many medicines can affect your blood pressure, which also can affect tinnitus.

Which Medicines Can Trigger Tinnitus?

There is a scientifically established link between tinnitus and a few medicines.

The Link Between Strong Antibiotics And Tinnitus

There are certain antibiotics that have ototoxic (ear damaging) properties. Known as aminoglycosides, these antibiotics are very strong and are often saved for specific instances. High doses are known to cause damage to the ears (including creating tinnitus symptoms), so such dosages are usually avoided.

Blood Pressure Medication

When you suffer from high blood pressure (or hypertension, as the more medically inclined might call it), your doctor might prescribe a diuretic. When the dosage is considerably higher than normal, some diuretics will trigger tinnitus.

Aspirin Can Trigger Ringing in Your Ears

And, yes, the aspirin could have been what brought about your tinnitus. But here’s the thing: It still depends on dosage. Usually, high dosages are the real issue. The dosages you would take for a headache or to manage heart disease aren’t often big enough to trigger tinnitus. Here’s the good news, in most cases, when you stop using the big dosages of aspirin, the tinnitus symptoms will go away on their own.

Check With Your Doctor

Tinnitus might be able to be caused by a couple of other unusual medicines. And the interaction between some combinations of medications can also produce symptoms. So consulting your doctor about any medication side effects is the best idea.

You should also get examined if you start experiencing tinnitus symptoms. Maybe it’s the medicine, and maybe it’s not. Often, hearing loss is present when tinnitus symptoms develop, and treatments like hearing aids can help.

Call Today to Set Up an Appointment

The site information is for educational and informational purposes only and does not constitute medical advice. To receive personalized advice or treatment, schedule an appointment.
Why wait? You don't have to live with hearing loss! Call or Text Us